Wyoming, 2011

High Wind in Wyoming, June 6, 2011

June 6, 2011 · NWS RIW · 1 event in 1 county or zone

A strong pressure gradient formed across the area as a storm system developed over the Rocky Mountains. This brought strong winds to the Lander area where a 71 mph wind gust was measured by the ASOS at Hunt Field.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient formed across the area as a storm system developed over the Rocky Mountains. This brought strong winds to the Lander area where a 71 mph wind gust was measured by the ASOS at Hunt Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 6, 2:29 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 2:29 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT MON JUN 6 2011

SHORT TERM...TONIGHT THROUGH THURSDAY
UPPER LOW HAS BEEN SLOW TO MOVE TODAY AND THUS THE SEVERE WEATHER
THREAT HAS DIMINISHED ACROSS SOUTHWEST WYOMING THIS EVENING.
SYSTEM MAY STILL CLIP THE NORTHWEST WITH THE COMBINATION OF TROUGH
DYNAMICS AND LEFT EXIT REGION OF APPROACHING JET STREAK. A FEW
GUSTY STORMS MAY STILL DEVELOP FURTHER SOUTH AFFECTING OUR
SOUTHWESTERN QUARTER. LAST WARM DAY FOR A WHILE AS TEMPERATURES
SHOULD COOL ABOUT 20 DEGREES ON TUESDAY IN MANY AREAS...EVEN MORE
IN THE FAR NORTHWEST. WIDESPREAD SHOWERS AND AT LEAST ISOLATED
THUNDERSTORMS SHOULD PRODUCE WIDESPREAD QUARTER TO HALF INCH
AMOUNTS TONIGHT IN THE NORTHWEST AND AGAIN TUESDAY. THE SNOW LEVEL
WILL BOUNCE AROUND BETWEEN 8500 AND 9500 FEET THE NEXT FEW DAYS.
WRAPAROUND PRECIPITATION AND OROGRAPHICS WILL KEEP THE RAIN AND
MOUNTAIN SNOW GOING IN THE NORTHWEST THROUGH TUESDAY. SNOWFALL
AMOUNTS OF 4 TO 8 INCHES ARE QUITE POSSIBLE ABOVE 9000 TO 10000
FEET FROM THE TETONS NORTHWARD. A BAGGY TROUGH WITH SOME WEAK FORCING
AND LOCALIZED CONVERGENCE WILL KEEP SHOWERS GOING TUESDAY NIGHT.
AS THIS FIRST SYSTEM EXITS TO THE EAST...A SURFACE HIGH WILL BUILD
INTO MONTANA PUSHING A COLD FRONT SOUTHWARD INTO CENTRAL WYOMING.
UPSLOPE PRECIPITATION WILL INCREASE FOR CENTRAL WYOMING ALONG WITH
A FEW THUNDERSTORMS POSSIBLY OVERRUNNING THIS COLD DOME. THE FAR
SOUTHWEST...CENTERED ON SWEETWATER COUNTY...WILL REMAIN MOSTLY DRY
WEDNESDAY WITH ONLY ISOLATED THUNDERSTORMS DEVELOPING IN THE
WESTERN SECTIONS. WEDNESDAY COULD BE QUITE COOL WHERE THE UPSLOPE
CLOUDS HOLD IN ALL DAY. HAVE LOWERED TEMPERATURES A LITTLE
MORE...ESPECIALLY UP NORTH WHERE THE DEEPEST UPSLOPE IS EXPECTED.
THE NEXT UPPER LOW THEN APPROACHES ON THURSDAY WITH WIDESPREAD
SHOWERS ACROSS MUCH OF THE WEST AND NORTHERN TWO THIRDS.
SIGNIFICANT PRECIPITATION IS ALSO POSSIBLE FROM THIS SYSTEM WITH
WIDESPREAD QUARTER TO HALF INCH AMOUNTS AT LEAST WITH THE
POTENTIAL FOR AN INCH. THE MOUNTAINS MAY SEE OVER AN INCH WITH THE
SNOW LEVEL IN THE 8000 TO 9000 FOOT LEVEL.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY
UNSEASONABLY COOL AND UNSETTLED WEATHER WILL REMAIN OVER THE AREA
THURSDAY AND FRIDAY WITH A GRADUAL WARMING AND DRYING TREND OVER
THE WEEKEND INTO EARLY NEXT WEEK.

MEDIUM-RANGE GLOBAL MODELS REMAIN IN GOOD AGREEMENT WITH OVERALL
SYNOPTIC PATTERN ACROSS THE WESTERN U.S. THROUGH THE WEEKEND.
SHORTWAVE NEAR JUNEAU AK EARLY THIS MORNING WILL CLOSE OFF AND DIG
INTO THE NW U.S. TUESDAY AND DRIFT ACROSS THE NORTHERN ROCKIES
THURSDAY...INTO THE NORTHERN PLAINS ON FRIDAY.  ECMWF REMAINS
SLIGHTLY FASTER THAN GFS WITH THIS FEATURE...ADVECTING COOLER
AIRMASS IN ON THURSDAY.  FORECAST WEIGHTED TOWARD ECMWF SOLUTION.
THURSDAY TO BE THE WETTEST AND COOLEST DAY OF THIS PERIOD WITH
SHOWERS AND ISOLATED THUNDERSTORMS MOST NUMEROUS ACROSS THE NORTH.
MOST HIGHS ACROSS THE LOWER ELEVATIONS WILL BE IN THE 55-65F RANGE
WITH SNOW LEVELS ACROSS THE NORTHERN MOUNTAINS 8-9KFT...TAMING HYDRO
CONCERNS.  AFTER THIS UPPER LOW MOVES EAST OF AREA FRIDAY...MODELS
AGREE ON KEEPING BAGGY TROUGH ACROSS THE WESTERN U.S. AND HOT RIDGE
OF HIGH PRESSURE OVER THE SOUTHERN PLAINS.  GFS QUICKER TO BUILD
HEIGHTS BACK ACROSS CENTRAL ROCKIES THAN ECMWF SUNDAY AND MONDAY.
FORECAST WEIGHTED TOWARD MUCH MORE GRADUAL WARM-UP PER ECMWF.
BACKING SW FLOW THROUGH THIS LATTER PERIOD WILL BRING DRIER AIR
INTO THE SOUTH WITH BEST CHANCES OF SHOWERS AND THUNDERSTORMS
REMAINING ACROSS THE NORTH AND WEST.

AVIATION...
WEST OF THE DIVIDE...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
10Z THIS EVENING. SOME SHOWERS MAY BE STRONG WITH WIND GUSTING TO
AROUND 45 KTS AND SMALL HAIL. THUNDERSTORMS WILL WEAKEN WITH THE
LOSS OF DAYLIGHT...WITH RAIN AND SNOW SHOWERS PERSISTING OVERNIGHT.
AREAS ABOVE 8000 FT WILL SEE THE POTENTIAL FOR SNOWFALL. SHOWER
ACTIVITY WILL CONVERT BACK TO RAINFALL AFTER 12Z TUESDAY...WITH
SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE AFTERNOON HOURS.
PERIODS OF MVFR TO IFR CONDITIONS WILL BE POSSIBLE AT KJAC...KBPI
AND KPNA THROUGH THE FORECAST PERIOD.

EAST OF THE DIVIDE...SHOWERS AND THUNDERSTORMS WILL SPREAD EAST OF
THE DIVIDE BETWEEN 00Z AND 06Z THIS EVENING. THESE SHOWERS MAY
PRODUCE BRIEF INSTANCES OF MVFR CONDITIONS THROUGH 06Z THIS
EVENING...WITH VFR CONDITIONS EXPECTED OTHERWISE. GUSTY WIND OVER
THE WIND CORRIDOR BETWEEN KRKS AND KCPR WILL RETURN AFTER 13Z
TUESDAY...WITH STRONG WIND PERSISTING THROUGH THE AFTERNOON. THE
EASTERN MOUNTAIN FOOTHILLS...INCLUDING KLND AND KCOD...MAY ALSO SEE
BREEZY CONDITIONS BETWEEN 10Z AND 16Z.

HYDROLOGY...
THE LAST VERY WARM DAY IS UNDERWAY IN ADVANCE OF A STRONG COLD
FRONT WHICH MOVE ACROSS THE AREA TONIGHT. WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WILL PRODUCE WIDESPREAD PRECIPITATION
AMOUNTS OF ONE HALF TO ONE INCH OVER THE NORTHWEST...ESPECIALLY
FROM THE TETONS NORTHWARD TO YELLOWSTONE NATIONAL PARK BETWEEN
LATE THIS AFTERNOON AND LATE TUESDAY AFTERNOON. THE HIGHEST AMOUNTS
WILL BE IN YELLOWSTONE NATIONAL PARK. ANOTHER ONE QUARTER TO ONE
HALF INCH OF PRECIPITATION WILL OCCUR TUESDAY NIGHT AND WEDNESDAY.
THE SNOW LEVEL WILL DROP TO BETWEEN 8500 AND 9500 FEET OVER
THE NEXT COUPLE DAYS. TEMPERATURES WILL BE ABOUT 20 DEGREES COLDER
ON TUESDAY. ANOTHER COLD FRONT WILL SLIDE SOUTHWARD TUESDAY NIGHT
AND WEDNESDAY INCREASING THE PRECIPITATION CHANCES EAST OF THE
DIVIDE. YET ANOTHER STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND
MOUNTAIN SNOW TO THE AREA ON THURSDAY WITH TEMPERATURES RUNNING
WELL BELOW NORMAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON
WYZ001-002-004-006>016-023>025-027.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...SKRBAC
Hazardous weather outlook, Jun 6, 9:44 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1044 AM MDT MON JUN 6 2011

WYZ001>020-022>030-071100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1044 AM MDT MON JUN 6 2011

...FLOOD WATCH IN EFFECT FOR MUCH OF NORTHERN AND WESTERN WYOMING AS
WELL AS OVER PORTIONS OF CENTRAL WYOMING FOR MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL APPROACH THE FAR WEST LATE THIS AFTERNOON
WHICH WILL CREATE AN INCREASING THREAT OF STRONG THUNDERSTORMS
ACROSS THE AREA. A COUPLE OF THESE STORMS COULD PRODUCE WIND GUSTS
OF 50 TO 60 MPH ALONG WITH HAIL. STAY ALERT AS THESE THUNDERSTORMS
DEVELOP AND MOVE ACROSS WESTERN WYOMING LATE THIS AFTERNOON INTO
EARLY THIS EVENING.

VERY WARM TEMPERATURES TODAY AND TUESDAY WILL RESULT IN
SIGNIFICANT RISES IN STREAMS AND RIVERS THROUGH WEDNESDAY. PLEASE
SEE THE LATEST FLOOD WATCH AND HYDROLOGIC OUTLOOK FOR MORE
INFORMATION.

STRONG WINDS MAY ALSO DEVELOP TONIGHT ALONG THE EAST SLOPE OF THE
ABSAROKA AND WIND RIVER RANGES AND ADJACENT FOOTHILL AREAS.
SOUTHWEST WINDS OF 25 TO 40 MPH WILL BE COMMON WITH THE POTENTIAL
FOR WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WIND WILL CONTINUE INTO TUESDAY ALONG THE EAST SLOPES OF THE
WIND RIVER AND ABSAROKA RANGES AND ADJACENT FOOTHILLS AND SPREAD TO
THE EAST SLOPE OF THE BIGHORN MOUNTAINS AND WESTERN JOHNSON COUNTY.
STRONG GUSTY WINDS WILL ALSO DEVELOP ALONG THE RED DESERT TO CASPER
CORRIDOR.

WEDNESDAY THROUGH FRIDAY...ISOLATED THUNDERSTORMS OVER MOST OF WEST
AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT DAMAGE FROM STRONG WIND AND ANY FLOODING
ALONG RIVERS...CREEKS AND STREAMS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 6, 2:37 PM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT MON JUN 6 2011

WYZ002-003-070600-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
337 PM MDT MON JUN 6 2011

VERY STRONG WEST WINDS ARE STILL EXPECTED TO DEVELOP ALONG THE EAST
SLOPE OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS TONIGHT AND
CONTINUE INTO TUESDAY MORNING. WIND SPEEDS WILL LIKELY RANGE FROM 25
TO 40 MPH WITH GUSTS OF 50 TO 60 MPH QUITE POSSIBLE...EVEN STRONGER
WINDS ARE POSSIBLE IN THE HIGHER FOOTHILLS AND IN CLARK'S FORK
CANYON. THE STRONGEST WINDS WILL LIKE EARLY BETWEEN 2 AM AND 8 AM
TUESDAY.

WYZ015-018-070600-
LANDER FOOTHILLS-WIND RIVER MOUNTAINS EAST-
337 PM MDT MON JUN 6 2011

STRONG AND GUSTY SOUTHWEST WINDS WILL LIKELY CONTINUE THROUGH
TUESDAY MORNING ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS
AND LANDER FOOTHILLS. WIND SPEEDS WILL LIKELY RANGE FROM 25 TO 40 MPH
WITH GUSTS OF 50 TO 60 MPH QUITE POSSIBLE...EVEN STRONGER WINDS ARE
POSSIBLE IN THE HIGHER FOOTHILLS. TRAVELLERS HEADING OVER SOUTH PASS
OR INTO THIS AREA THROUGH TUESDAY MORNING SHOULD BE PREPARED FOR
SUDDEN AND SHARP WIND GUSTS AS A STRONG COLD FRONT MOVES ACROSS THE
AREA.

WYZ009>011-070600-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
337 PM MDT MON JUN 6 2011

VERY STRONG WEST WINDS ARE QUITE POSSIBLE ALONG THE EAST SLOPE
OF THE BIGHORN MOUNTAINS TUESDAY MORNING. WIND SPEEDS WILL LIKELY
RANGE FROM 25 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH QUITE POSSIBLE...
EVEN STRONGER WINDS ARE POSSIBLE IN THE HIGHER FOOTHILLS. TRAVELLERS
HEADING OVER POWDER RIVER OR GRANITE PASSES SHOULD BE PREPARED FOR
SUDDEN AND SHARP WIND GUSTS AS A STRONG COLD FRONT MOVES ACROSS THE
AREA.

WYZ019-020-070600-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
337 PM MDT MON JUN 6 2011

VERY STRONG SOUTHWEST WINDS ARE EXPECTED TO CONTINUE TONIGHT AND
TUESDAY. WIND SPEEDS WILL LIKELY RANGE FROM 25 TO 40 MPH WITH GUSTS
OVER 50 MPH QUITE POSSIBLE. TRAVELLERS HEADING BETWEEN LANDER AND
MUDDY GAP OR BETWEEN HILAND AND CASPER SHOULD BE PREPARED FOR SUDDEN
AND SHARP WIND GUSTS AS A STRONG COLD FRONT MOVES ACROSS THE AREA.

SKRBAC
Special weather statement, Jun 6, 6:27 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
727 PM MDT MON JUN 6 2011

WYZ028>030-070600-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
727 PM MDT MON JUN 6 2011

A COLD FRONT MOVING ACROSS SWEETWATER COUNTY WILL SHIFT THE
WIND TO THE WEST WITH SPEEDS OF 30 TO 40 MPH WITH GUSTS TO
55 MPH.  AHEAD OF THE FRONT...SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 45 MPH CAN BE EXPECTED.  THE WINDS WILL SLACKEN SOME LATER
THIS EVENING...BUT WILL REMAIN QUITE WINDY OVERNIGHT INTO TUESDAY.

TWB
Special weather statement, Jun 6, 7:55 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
855 PM MDT MON JUN 6 2011

WYZ017-070600-
WIND RIVER BASIN-
855 PM MDT MON JUN 6 2011

A COLD FRONT MOVING ACROSS THE WIND RIVER BASIN WILL SHIFT THE
WIND TO THE WEST WITH SPEEDS OF 30 TO 40 MPH WITH GUSTS TO
55 MPH.  AHEAD OF THE FRONT...SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 45 MPH CAN BE EXPECTED.  THE WINDS WILL SLACKEN SOME LATER
THIS EVENING...BUT WILL REMAIN QUITE WINDY OVERNIGHT INTO TUESDAY.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
June 6, 8:24 PM MST
Where
Lander Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314333.